Atrial fibrillation is sometimes referred to as arrhythmia or, colloquially, as a fluttering or palpitating heart. It occurs when the heart's electrical impulses cause the atrium to contract in an irregular manner. Digitalis is a drug used to help restore a regular heartbeat. The connection between digitalis and atrial fibrillation, therefore, is that of treatment and condition.
The human heart consists of four chambers: two atria and two ventricles. The atria serve as collection points for the blood, releasing it to the ventricles in a rhythmic manner. Electrical impulses signal the heart to contract, allowing valves between the chambers to open and close. When the electrical impulses are interrupted, the rhythm of the heartbeat becomes irregular, resulting in an inconsistent amount of blood moving into the body. Synchronizing the contractions of all four chambers is the goal of physicians who are treating patients with atrial fibrillation, and digitalis is one of the options available.
Digitalis is extracted from the foxglove plant. Some herbal remedies were utilized by healers in ancient times, but physicians did not begin a study of foxglove until the late 1700s. Over the next few decades, doctors discovered that many heart conditions could be treated with digitalis, which led to the discovery of the connection between digitalis and atrial fibrillation. Research was lengthy because foxglove is extremely toxic, requiring extensive study to determine how much would be both effective and safe.
Digitoxin and digoxin are the more common names for modern digitalis medication. Many patients who take digitalis are also ordered to take diuretics, which are drugs that help the body eliminate excess fluids. Diuretics can lower the body's potassium levels, which can contribute to digitalis overdose. The potential risk of toxicity means that patients who are taking advantage of the link between digitalis and atrial fibrillation might need frequent tests to check the level of the drug in their blood.
Should digitalis toxicity occur, the patient might appear confused or groggy, experience breathing difficulties, especially when prone, or might have an erratic pulse. He or she might have no appetite; might experience diarrhea, nausea or vomiting; or might complain of changes in his or her vision. Other symptoms include waking to urinate frequently, swelling and heart palpitations.
The causes of atrial fibrillation are unknown in many cases. Hypertension, thyroid disease or coronary artery disease may precede the condition. Damage to one or more of the heart's valves, whether congenital or acquired, might cause atrial fibrillation as well.
Although the condition is not normally life threatening, atrial fibrillation can increase the chance of stroke or more serious heart conditions. Risks are greater for people who have diabetes, hypertension or a history of stroke. Only the patient's healthcare professional can determine whether digitalis and atrial fibrillation represent the right drug and the right diagnosis.